Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

May 31, 2017Delaware County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 31, 2017, 3:49 AM EDT for Delaware County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 3:49 AM EDT (07:49 UTC)
Expired
May 31, 2017, 4:15 AM EDT
In force
26 min
Issued by
NWS Indianapolis, IN

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS83 KIND 310749
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
349 AM EDT WED MAY 31 2017
 
INZ040-041-049-310815-
Henry IN-Madison IN-Delaware IN-
349 AM EDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...SOUTHERN
DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 415 AM EDT...

At 348 AM EDT, Doppler radar was tracking a shower 8 miles southwest 
of Anderson, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this shower. Thunder 
is also possible.

Locations impacted include...
Muncie, Anderson, Yorktown, Pendleton, Fortville, Chesterfield,
Ingalls, Lapel, Edgewood, Daleville, Selma, Markleville, Sulphur
Springs, Mooreland, Mount Summit, Springport, Blountsville, Woodlawn
Heights, Country Club Heights and River Forest.

LAT...LON 4000 8521 3994 8573 3994 8586 4009 8586
      4029 8522
TIME...MOT...LOC 0748Z 252DEG 56KT 3999 8577 

$$
drt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 31, 3:40 AM EDT, 9 minutes earlier.

Area forecast discussion, May 31, 3:40 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
340 AM EDT Wed May 31 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 335 AM EDT Wed May 31 2017

A front sinking south through central Indiana will keep chances
for showers and thunderstorms in the forecast early this morning
and then again this afternoon. High pressure builds in tonight and
passes through on Thursday. The next low pressure system will
approach late Thursday night and stall out for the weekend,
keeping chances for showers and thunderstorms over the area until
the next work week. After a weekend with highs in the upper 70s
and 80s a cooling trend will be seen to start next work week as
well.

&&

.NEAR TERM /Today/...

Issued at 335 AM EDT Wed May 31 2017

Models have trended wetter for today with this latest set of runs,
both the 0z operational runs as well as the HRRR and the RAP.
Ultimately this lends credence to the idea of some
showers/thunderstorms popping up along/ahead of the front this
afternoon, mainly along and south of I-70 and sinking southward
through the afternoon/early evening hours. A weak upper wave
interacting with the warmer and more moist air ahead of the front
along with the the frontal forcing itself should prompt a scattered
showers with isolated thunderstorms. With the front slowly sinking
south through the area should see highs across the northern counties
near or a bit cooler than yesterday, with highs in the south
fairly similar to yesterday, thus creating a tighter gradient
across the area.

&&

.SHORT TERM /Tonight through Friday night/...

Issued at 335 AM EDT Wed May 31 2017

This latest set of operational runs looks drier for Thursday and
Thursday night than previous sets, with the front pushed south of
the area and surface high pressure building in a bit stronger than
previous runs. This trend is showing up for both the NAM and GFS as
well as their respective MOS, so will follow this trend and push
PoPs back until late Thursday overnight. Friday though looks like
the surface high center pushes east and a shortwave moving through
the northwest flow will bring chances for showers and thunderstorms,
with the highest chances during the afternoon/evening. NAM/GFS both
show some pretty good CAPE during this time, but they differ on the
amount of shear, with the NAM values more conducive to severe
potential than the lackluster GFS. With this environment think a
couple strong to severe storms may be possible in the late
afternoon/evening in the west/southwest counties where best combo of
instability and shear are and think current day 3 marginal risk
captures this pretty well.

For temperatures, thought the highs from the blended initialization
could be on the low side especially in the southwestern counties
considering the 850 temps and recent verification trends, so
bumped them up a bit from initialization. Should see above normal
conditions through the short term.

&&

.LONG TERM /Saturday through Wednesday/...

Issued at 246 AM EDT Wed May 31 2017

Saturday...models in fair agreement that warm frontal boundary
vicinity of central Indiana in the morning will push north during
the day as surface low tracks from Minnesota to Wisconsin. Showers
and thunder threat with the boundary most likely for morning hours
but approaching cold front and instability precludes removal of
rain threat Saturday afternoon. With some periods of sunshine,
blended solution of lower 80s looks good. Dewpoints in the lower
to middle 60s should make for a fairly humid day as well.

Saturday night...all models indicate the surface trough and cold
front will move into central Indiana thus likely pops for showers
and thunderstorms this period. Winds remaining southwest and
dewpoints still in the 60s, minimum temperatures remaining up in
the mid 60s appears likely.

Sunday...a few showers will linger as the front progresses across
the area. Still expect some sunshine at times which should allow
max temperatures, though a tad lower than Saturday, to reach near
80 for south half of the forecast area.

Sunday night and Monday...all models develop a progressive closed
upper circulation in the Great Lakes. Differences in exactly
where the upper low sets up as well as any distinct shortwave
trough rotating through the flow result in a potentially showery
weather period but with a low confidence on precipitation location
or timing. Have carried some chances for rain into Monday.

Tuesday into Wednesday...the upper trough over the area shifts
east by Tuesday night into Wednesday. Current forecast for Tuesday
is dry but with upper trough in the area this may need to change
in later forecasts. Given a relatively cool cyclonic flow would
expect fairly decent cumulus formation during peak heating hours
Tuesday but less so Wednesday as strong ridging begins to take
over.

Temperatures Sunday night into Wednesday will be a little
below normal for the season with lower to middle 50s mins and
maxs generally in the mid 70s.

&&

.AVIATION /Discussion for 310600Z TAF Update/...
Issued at 1150 PM EDT Tue May 30 2017

VFR conditions expected throughout the forecast period.

Will continue to carry VCSH at all but KLAF for ongoing isolated
convection associated with the upper wave moving through the area.
Expect all showers to be east of the terminals by 09-10Z.  Continue
to see sporadic lightning strikes...but coverage of any storms does
not support even a mention of VCTS. Winds will be variable in and
near showers before becoming light southwest through daybreak.

High pressure will build into the Ohio Valley for Wednesday and
Wednesday night with a reinforcing surge of drier air. Expect just a
few clouds with winds veering to northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Tucek
AVIATION...Ryan
Hazardous weather outlook, May 30, 5:15 PM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
515 PM EDT Tue May 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-312115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
515 PM EDT Tue May 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated thunderstorms are possible tonight.

Hazards: Lightning. Gusty winds.

Timing: After 10 pm.

Discussion: An upper trough will continue to influence Indiana
weather, bringing a chance for showers and isolated thunderstorms
back over the area tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a chance for thunderstorms from Friday through
Sunday evening. At this time widespread severe storms are not
expected but a lot of model variability means confidence is low. With
a boundary stalled somewhere in the area heavy rainfall leading to
flooding may be a threat, along with lightning.

Discussion: A boundary stalling out over the area and upper waves
interacting with it will bring chances for showers and thunderstorms
to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 31, 3:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
349 AM EDT WED MAY 31 2017

INZ040-041-049-310815-
Henry IN-Madison IN-Delaware IN-
349 AM EDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...SOUTHERN
DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 415 AM EDT...

At 348 AM EDT, Doppler radar was tracking a shower 8 miles southwest
of Anderson, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this shower. Thunder
is also possible.

Locations impacted include...
Muncie, Anderson, Yorktown, Pendleton, Fortville, Chesterfield,
Ingalls, Lapel, Edgewood, Daleville, Selma, Markleville, Sulphur
Springs, Mooreland, Mount Summit, Springport, Blountsville, Woodlawn
Heights, Country Club Heights and River Forest.

LAT...LON 4000 8521 3994 8573 3994 8586 4009 8586
      4029 8522
TIME...MOT...LOC 0748Z 252DEG 56KT 3999 8577

drt

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.